A female asked:
Disclaimer

what pain reliever is safe to use with diabetic retinopathy? i know aspirin can increase bleeding risk, so i assume it wouldn't be safe for someone with diabetic retinopathy. are other nsaid's ok?

3 doctor answers
Dr. Matthew Rauen
14 years experience Ophthalmology
Diabetic : Diabetic retinopathy comes in many forms. In general, I do not advise stopping of nsaids or Aspirin in patients with diabetic retinopathy (some of these patients have underlying cardiac disease - an Aspirin daily is beneficial in these patients for systemic health). If someone has proliferative diabetic retinopathy, use of nsaids or Aspirin could theoretically increase the size of a bleed should it occur. Someone with proliferative diabetic retinopathy should be followed closely and treatment by laser can preserve vision in these patients.
Answered on Mar 1, 2019
1
1 thank
Dr. Theodore Leng
15 years experience Ophthalmology
Both : Both nsaids and Aspirin can increase bleeding risk. The pain reliever to use that doesn't increase bleeding risk is tylenol (acetaminophen).
Answered on Oct 4, 2016
Dr. John Kim
Dr. John Kim answered
21 years experience Ophthalmology
NSAID's : Nsaid's can cause thinning of blood similar to Aspirin but to much less degree. Tylenol (acetaminophen) does not have this property.
Answered on Feb 9, 2017
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 60-year-old male asked:
Dr. Clarence Grim
56 years experience Endocrinology
Diabetic blindnesd: Yes it is. If detected early can slow prevent blindness. Reason all with DM should have an annual eye exam.
A 40-year-old female asked:
Dr. Lyndon Mansfield
52 years experience Pediatric Allergy and Asthma
Ask the Physician: Nsaid desensitization is done for NSAID induced respiratory disease. Discuss what you discovered with the physician. He/she may simply have made a mi ... Read More
A 40-year-old female asked:
Dr. Yash Khanna
56 years experience Family Medicine
Not True/not safe: It is not true.If you are allergic to Aspirin and other nsad then you can be allergic to Celebrex (celecoxib) as well. If you had hives, asthma attack ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month